Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jan 22, 2021, 4:54 PM EST for Oswego County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2021, 4:54 PM EST (21:54 UTC)
- Expired
- Jan 22, 2021, 6:00 PM EST
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 59 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WWUS81 KBUF 222154
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
454 PM EST Fri Jan 22 2021
NYZ006-222300-
Oswego-
454 PM EST Fri Jan 22 2021
...A BAND OF LAKE EFFECT SNOW WILL AFFECT OSWEGO COUNTY...
At 453 PM EST, a band of heavy lake effect snow producing snow fall
rates up to 2 inches per hour is located over Oswego County.
Poor visibilities and snow covered roads can be expected within this
band of heavy snow. If traveling be prepared for these greatly
reduced visibilities and slick travel conditions on snow covered
roads for the evening commute.
Locations impacted include...
Oswego, Fulton, Sandy Island Beach State Park, Pulaski, Central
Square, Redfield, Selkirk Shores State Park, Mexico Point State Park,
Nine Mile Point, Battle Island State Park, Hastings, Scriba, Volney,
Richland, Constantia, West Monroe, Palermo, New Haven, Minetto and
Mexico.
This includes Interstate 81 between exits 32 and 36.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4347 7576 4348 7581 4333 7589 4331 7586
4315 7588 4320 7608 4323 7610 4327 7620
4322 7619 4320 7622 4324 7627 4322 7627
4336 7661 4342 7662 4338 7666 4340 7672
4356 7645 4356 7628 4364 7626 4361 7576
$$
MitchellWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 22, 4:21 PM EST, 33 minutes earlier.
Area forecast discussion, Jan 22, 4:21 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
421 PM EST Fri Jan 22 2021
.SYNOPSIS...
Incoming colder air will keep lake effect snow going southeast of
the lakes into Saturday. High pressure will build into the eastern
Great lakes by Sunday morning, ending the lake effect snow. Low
pressure will pass just to our south, bringing a chance of
accumulating snow Monday night into Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Shot of much colder air will overtake the region behind low
currently passing across Quebec. Most of the synoptic scale
moisture exiting to the east with the parent shortwave activity this
afternoon, with the last of the general non-lake effect snow over
the North Country ending this evening.
A band of lake effect snow has recently intensified over Oswego
County during the mid to late afternoon, well north of where any
mesoscale model guidance suggested band location. Radar trends over
the central and western basin of Lake Ontario suggests the band will
stay in Oswego County through early evening, with a brief period of
heavy snow bringing 4-6 inches of accumulation over the central and
southern portion of the county. With this in mind, issued an
advisory for Oswego County through 10pm this evening.
As we move into tonight, west-northwest flow remains with cold air
solidly in place with 850 mb temperatures lowering toward -18c.
Inversion heights starts to rise a bit, eventually peaking near
9k feet. Most high-res guidance showing an upstream connection
to Georgian Bay which will bring moisture back in with lake snow
picking up south of Lake Ontario. Always difficult to pinpoint
placement of most significant snow bands in this flow regime.
12Z Canadian Reg. close to continuity with main focus for lake
snows across Rochester into the eastern suburbs over into Wayne
and northern Cayuga counties. Winter Weather Advisory remains in
place for localized amounts of 4- 7", although if a steady state
band can develop warning criteria amounts are certainly possible
especially considering we are likely looking at snow-water ratios of
at least 20:1.
Conditions will be similar off of Lake Erie, however most high-res
guidance not on board with an upstream connection to Lake Huron
which will likely be needed to get more significant snowfall
amounts. General amounts look to be more in the 2-4" range,
although if an upstream connection does develop we could easily
see higher amounts with headlines eventually needed.
Outside of the lake effect snows, there will be scattered snow
showers through tonight with some accumulations possible just
about anywhere any band sets up for any duration. It will be
quite cold with wind chills in the single digits to near zero.
Lake effect snows will linger into Saturday, but should start to
diminish and move around as we move toward the afternoon as surface
high pressure start to edge into the area and winds start to back.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Outside of a few lingering light snow showers southeast of the Lakes
during the first half of Saturday night, drier air and subsidence
associated with high pressure building in from the Ohio Valley will
keep dry weather around for Saturday night and Sunday. Weakening
upper level shortwave will approach the region Sunday night. The
bulk of any energy associated with this feature will get nudged to
the northwest of the area as upper level ridging tries to build in
from the south in response to the digging upstream trough near the
Four Corners area. Although some moisture (increased cloud cover)
and lift will try to approach southwestern NYS Sunday night, the
combination of high pressure ridged across central and eastern NY,
dry air in place and better dynamics remaining northwest of the area
should keep things dry Sunday night.
Ridging will hold firm Monday morning, before starting to retreat
northward as the next stronger area of low pressure located over the
mid Mississippi Valley begins to approach from the southwest. Cloud
cover will increase from south to north through the day, however
expect dry conditions to persist, with just a slight chance for a
few snow showers to approach far southwestern NYS late in the day.
Models are starting to come into much better agreement with a
solution favoring a more northerly track of the next storm system to
impact the region, which the ECMWF has been advertising for the past
several days. The storm will move northeast through the Ohio Valley,
spreading moisture in the form of snow across areas south of Lake
Ontario Monday night, with the chances for the better accumulating
snows the closer you live toward the NY/PA line. If the system
tracks any further north, will have to start looking at p-type
issues across southern areas as warmer air will try to make inroads
a bit further north. As of now, still appears any rain/snow mix
would remain south of the NY/PA line.
Otherwise, daytime highs Sunday will be in the teens east of Lake
Ontario, with 20s elsewhere. Expect highs on Monday to be a touch
warmer with teens across the North Country and 20s elsewhere, with
some low 30s possible across far western NY. Low temperatures
Saturday and Sunday night will range from the single digits to near
zero east of Lake Ontario, to the teens elsewhere. Some moderation
Monday night with single digits confined to the North Country, and
teens to low 20s elsewhere.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The weak upper level shortwave trough will continue to bring snow
chances through Tuesday. Though latest model runs have been nudging
this system further north, there still remains some uncertainty in
regards to how far northward the surface low will end up tracking on
Tuesday. The associated weak warm front will continue to bring
chances for snow to the area Tuesday morning, primarily south of
Lake Ontario and with the best chances closer to the New
York/Pennsylvania border. Snow chances then gradually decrease
through the afternoon as the low pushes further east Tuesday
evening. Slightly cooler 850mb temperatures and more northerly flow
may lead to some lake enhanced snow just south of Lake Ontario
Tuesday, and may linger through the evening as the larger scale
synoptic snow pushes out of the area. Depending on the track of the
low, winds may take on a more NW component and kick up a few lake
effect flurries east of Lake Erie.
High pressure over the western Great Lakes Tuesday will push east
for Wednesday and Thursday. With the area remaining on the eastern
side of the surface high on Wednesday, general northeast flow may
produce a few lake snows southeast of Lake Ontario Wednesday.
Another shortwave trough and associated surface low will follow a
similar track as to the one earlier in the week on Thursday.
Depending on its track and the placement of the high pressure, some
slight chances for snow showers are possible Thursday. High pressure
then builds in for a dry day Friday.
Temperatures through the period will remain below normal, with highs
ranging in the mid 20s for most of the area, and upper teens for the
area east of Lake Ontario. Lows will be in the mid teens to low 20s,
with single digits for east of Lake Ontario.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Snow showers will continue tonight with heavier lake snows confined
to areas southeast of the lakes, primarily impacting KJHW and KROC.
These sites could see IFR in moderate to occasionally heavy snow.
Outside these areas conditions should remain MVFR or low end
VFR.
Outlook...
Saturday...Lake effect snow showers likely southeast of the lakes
with IFR conditions. Scattered snow showers with MVFR elsewhere.
Sunday...Generally VFR.
Monday...Mainly VFR.
Tuesday...Restrictions likely in snow.
Wednesday...Mainly VFR.
&&
.MARINE...
Moderate to strong northwest winds will maintain a period of small
craft headlines through Saturday. High pressure will build into the
eastern Great Lakes Sunday, allowing winds to subside.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 10 PM EST this evening for
NYZ006.
Winter Weather Advisory until 1 PM EST Saturday for NYZ003>005.
MARINE...Small Craft Advisory until 4 PM EST Saturday for LEZ040-041.
Small Craft Advisory until 6 AM EST Sunday for LOZ043-
044.
Small Craft Advisory until 4 AM EST Sunday for LOZ042.
Small Craft Advisory until 7 AM EST Saturday for LOZ045.
&&
SYNOPSIS...TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...JM
LONG TERM...PP
AVIATION...TMA
MARINE...TMAHazardous weather outlook, Jan 22, 4:04 PM EST, 50 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 404 PM EST Fri Jan 22 2021 NYZ001-002-007-008-010>014-021-232115- Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Allegany- 404 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-232115- Monroe-Wayne-Northern Cayuga- 404 PM EST Fri Jan 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-232115- Oswego- 404 PM EST Fri Jan 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-232115- Chautauqua-Cattaraugus-Southern Erie- 404 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Lake effect snow is expected through tonight with several inches of accumulation possible in some spots .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lake effect snow is expected to continue Saturday morning with additional accumulation possible in some spots. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-232115- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 404 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Local storm report, Jan 22, 1:44 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
144 PM EST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 5 N BRANTINGHAM 43.76N 75.30W
01/22/2021 M4.5 INCH LEWIS NY CO-OP OBSERVER
CO-OP OBSERVER STATION GFDN6 CHASES LAKE.
&&Special weather statement, Jan 22, 3:41 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
341 PM EST Fri Jan 22 2021
NYZ005-006-222130-
Oswego-Northern Cayuga-
341 PM EST Fri Jan 22 2021
...A BAND OF LAKE EFFECT SNOW WILL AFFECT CAYUGA AND OSWEGO
COUNTIES...
At 336 PM EST, a plume of heavy lake effect snow producing snow fall
rates up to 2 inches per hour is located over far northern Cayuga
county and the western half of Oswego County.
As this area of snow moves eastward across Oswego County it will
create poor visibilities and snow covered roads. If traveling be
prepared for these greatly reduced visibilities as well as slippery
spots on snow covered roads.
Additional light to moderate snow is expected to continue into the
evening hours southeast of Lake Ontario.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Central Square, Mexico
Point State Park, Nine Mile Point, Battle Island State Park,
Hastings, Scriba, Volney, Constantia, West Monroe, Palermo, Sterling,
New Haven, Phoenix, Minetto, Mexico, Williamstown and Cleveland.
This includes Interstate 81 between exits 32 and 35.
LAT...LON 4348 7576 4348 7581 4333 7589 4331 7586
4315 7588 4320 7608 4323 7610 4327 7620
4324 7621 4322 7619 4320 7622 4324 7627
4320 7628 4323 7631 4323 7648 4326 7648
4325 7660 4334 7672 4336 7678 4355 7646
ThomasLocal storm report, Jan 22, 3:45 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
345 PM EST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 4 WSW BARNES CORNERS 43.79N 75.88W
01/22/2021 M8.1 INCH JEFFERSON NY PUBLIC
6.5 INCHES OF SNOW FELL FROM 6PM TO 6AM.
&&Local storm report, Jan 22, 4:03 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
403 PM EST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 2 NW CONSTABLEVILLE 43.59N 75.45W
01/22/2021 M17.0 INCH LEWIS NY COCORAHS
&&Local storm report, Jan 22, 4:52 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
452 PM EST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM SNOW 1 SE LACONA 43.63N 76.05W
01/22/2021 M9.0 INCH OSWEGO NY TRAINED SPOTTER
STORM TOTAL SINCE YESTERDAY.
&&
HITCHCOCKSpecial weather statement, Jan 22, 4:54 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
454 PM EST Fri Jan 22 2021
NYZ006-222300-
Oswego-
454 PM EST Fri Jan 22 2021
...A BAND OF LAKE EFFECT SNOW WILL AFFECT OSWEGO COUNTY...
At 453 PM EST, a band of heavy lake effect snow producing snow fall
rates up to 2 inches per hour is located over Oswego County.
Poor visibilities and snow covered roads can be expected within this
band of heavy snow. If traveling be prepared for these greatly
reduced visibilities and slick travel conditions on snow covered
roads for the evening commute.
Locations impacted include...
Oswego, Fulton, Sandy Island Beach State Park, Pulaski, Central
Square, Redfield, Selkirk Shores State Park, Mexico Point State Park,
Nine Mile Point, Battle Island State Park, Hastings, Scriba, Volney,
Richland, Constantia, West Monroe, Palermo, New Haven, Minetto and
Mexico.
This includes Interstate 81 between exits 32 and 36.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4347 7576 4348 7581 4333 7589 4331 7586
4315 7588 4320 7608 4323 7610 4327 7620
4322 7619 4320 7622 4324 7627 4322 7627
4336 7661 4342 7662 4338 7666 4340 7672
4356 7645 4356 7628 4364 7626 4361 7576
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 3:25 AM EST | Lake Effect Snow Warning | BUF | Jefferson, Lewis, Oswego | 10 hr |
| Jan 22, 3:25 AM EST | Winter Weather Advisory | BUF | Cayuga, Monroe, Orleans, Oswego, Wayne | 31 hr |
| Jan 22, 3:38 AM EST | Small Craft Advisory | BUF | 53 hr | |
| Jan 22, 4:51 AM EST | Special Weather Statement | BUF | Lewis, Oswego | 114 min |
| Jan 22, 6:31 AM EST | Special Weather Statement | BUF | Oswego | 89 min |
| Jan 22, 7:06 AM EST | Special Weather Statement | BUF | Niagara | 54 min |
| Jan 22, 8:04 AM EST | Special Weather Statement | BUF | Niagara | 56 min |
| Jan 22, 8:59 AM EST | Special Weather Statement | BUF | Monroe | 76 min |
| Jan 22, 9:04 AM EST | Special Weather Statement | BUF | Wayne | 56 min |
| Jan 22, 10:18 AM EST | Special Weather Statement | BUF | Monroe, Ontario, Wayne | 72 min |
| Jan 22, 11:01 AM EST | Special Weather Statement | BUF | Allegany, Cattaraugus | 59 min |
| Jan 22, 3:41 PM EST | Special Weather Statement | BUF | Oswego | 49 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.